Therapeutic Drug Monitoring (TDM) of anti-epileptic drugs (AEDs) is not routinely performed, although this can guide the dosage regimen to achieve greater efficacy and safety. Levetiracetam (LEV) has been introduced as an AED with an almost perfect pharmacokinetic (PK) profile. Nonetheless, recent research challenges this statement and therefore we aimed to explore factors that modify LEV PK. Age and enzyme-inducing drugs (EIDs) appear to be major factors influencing the PK profile of LEV. Therefore, 30–50% lower dosages should be used in the elderly (> 65 years of age) and the dosing regimen should be guided by monitoring SDC (TDM). In contrast, higher LEV dosages are necessary in children aged between 2 months and 12 years (compared to adults) due to a 30–70% increase of LEV clearance (CL). Higher dosages are also required if a patient receives EIDs, again due to a higher CL of LEV (range 24–60%). This could also be true for pregnant women. LEV TDM is currently not common in the clinical setting due to the wide therapeutic range and the low prevalence of side-effects. However, LEV dose should on the one hand be increased in certain physiological situations (pregnancy, neonates) and patients on EIDs (especially carbamazepine). On the other hand, dose reductions are necessary when the LEV CL is impaired (elderly). Nevertheless, current data to support regular LEV TDM are lacking. Prospective research is needed to explore the importance of LEV TDM in elected patient groups; i.e. neonates, elderly, patients on EIDs and pregnant women.

Additional Metadata
Keywords Age, Concomitant anti-epileptic drugs, Epilepsy, Levetiracetam, Renal function, Therapeutic drug monitoring
Persistent URL dx.doi.org/10.1016/j.seizure.2018.09.004, hdl.handle.net/1765/110353
Journal Seizure - European Journal of Epilepsy
Citation
Sourbron, J. (Jo), Chan, H. (HoiYau), Wammes-van der Heijden, E.A. (Elisabeth A.), Klarenbeek, P. (Pim), Wijnen, B.F.M, de Haan, G.-J, … Majoie, C.B. (2018). Review on the relevance of therapeutic drug monitoring of levetiracetam. Seizure - European Journal of Epilepsy. doi:10.1016/j.seizure.2018.09.004